Oklahoma, 2005

Damaging Winds in Oklahoma, June 15 to 16, 2005

June 15 to 16, 2005 · NWS OUN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 15, 7:44 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 15, 7:44 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT WED JUN 15 2005

.UPDATE...
UPDATED GRIDS/ZONES WILL BE ISSUED SHORTLY TO HANDLE INCOMING
CONVECTIVE WEATHER TO MAINLY NORTHWEST AND NORTH-CENTRAL OKLAHOMA.
SOUTHWARD EXTEND TO CONVECTION WILL BE INHIBITED INITIALLY TO CAP
AND LACK OF FORCING...BUT BY LATE EVENING AND OVERNIGHT...AS LOW
LEVEL JET HAS MORE OF AN IMPACT...DEVELOPMENT INTO CENTRAL AND
PERHAPS SOUTH-CENTRAL AND SOUTHEAST ZONES POSSIBLE. CURRENT
ACTIVITY IS PROGRESSING NICELY AND HAS ALREADY ESTABLISHED COLD
POOL FOR CONTINUED PROGRESS EASTWARD. SO FAR...SOUTHERN EXTENT
INTO PANHANDLES OF OKLAHOMA AND TEXAS IS BELOW SEVERE LEVELS WITH
MODEST CORES AND SURFACE WIND MEASUREMENTS IN THE 30 TO 40KT
RANGE. HOWEVER...ACTIVITY WILL BE MOVING LOWER LEVEL THETA-E RIDGE
WHICH COULD ALLOW SEVERE WEATHER TO DEVELOP. WILL RETAIN SEVERE
AND HEAVY RAIN WORDING IN GRIDS/ZONES FOR TONIGHT.

&&

.PREV DISCUSSION... (ISSUED 240 PM CDT WED JUN 15 2005)

DISCUSSION...S/W RIDGE AXIS APPEARS TO BE BUILDING INTO THE
OK/NTEXAS AREA THIS AFTERNOON. MORNING CONVECTION BASED IN THE 4-6
KFT AGL LAYER HAS FOR THE MOST PART DISSIPATED WITH THE
BACKING/WEAKENING OF MODEST LLJ IN THIS LAYER..WITH WRN EDGE OF
CONVECTIVE DEBRIS SEEMINGLY INDICATING LEADING EDGE OF WARMER MID
LEVEL TEMPS AND CAPPING. HOWEVER..RESIDUAL OUTFLOW BOUNDARY NOW
RESIDES OVER SW OK..ALONG WITH SEVERELY BACKED LOW LEVEL WINDS ON
THE EAST SIDE OF OUTFLOW. THIS HAS SET UP A FARILY DECENT
CONFLUENCE AXIS IN THE LTS/CDS AREA..WHERE CAPE HAS BECOME QUITE
LARGE AND CINH IS BECOMING INCREASINGLY WEAK. IT REMAINS TO BE SEEN
WHETHER THE CAP CAN BE BREACHED IN THIS AREA..BUT HAVE EXPANDED
POPS SWD INTO THIS AREA FOR THIS EVENING WITH A CONDITIONAL SVR
RISK GIVEN 4000+ CAPE. OTHER STRONG CONVECTIVE DEVELOPMENT IS
EXPECTED THIS EVENING TO OUR NORTHWEST ON THE HI PLAINS..WITH MCS
PROPAGATION E/SE INTO OK OVERNIGHT/THUR MORNING.

SIMILAR SET UP FOR THUR/THUR NITE..WITH PERHAPS A BIT BETTER
JUXTAPOSITON OF CAPE/DEEP LAYER SHEAR ON COOL SIDE OF BOUNDARY. IN
FACT..IF THE NAM IS REASONABLY CORRECT WITH THE MASS FIELDS 00-
12Z FRI..THERE CUD BE A RATHER SIGNIFICANT SEVERE MCS THAT AFFECTS
MUCH OF THE OUN CWA WITH RATHER HIGH/WIDESPREAD DAMAGING WIND
POTENTIAL. EXACT DETAILS AT THIS TIME..OF COURSE..WILL BE RATHER
HIGHLY DEPENDENT UPON CONVECTIVE EVOLUTION TONIGHT/THUR AND
EXACT PLACEMENT OF RESULTANT BOUNDARIES BY THUR EVENING.

UPPER LEVEL RIDGE THEN LOOKS TO BUILD RATHER STRONGLY INTO THE
OK/NTEXAS AREA OVER THE WEEKEND/EARLY NEXT WEEK. AT THIS TIME..
SAT/SUN/MON LOOK TO POTENTIALLY BE THE MOST OPPRESSIVE DAYS OF
THE EARLY SUMMER SEASON SO FAR..WITH TEMPS WELL INTO THE
90S/AROUND 100 COMBINED WITH DEWPOINTS WELL INTO THE 70S IN MANY
LOCALES WHICH WILL BE AUGMENTED BY EVAPOTRANSPIRATION. THIS MAY
PLACE HEAT INDICES INTO THE 105-110 RANGE FOR SEVERAL HOURS EACH
DAY ALONG WITH NEARLY FULL SUN. EXTENDED RANGE MODELS HINT AT
TRYING TO RETROGRADE AN UPPER LOW SWWD INTO THE LOWER MS VALLEY
LATE IN THE 7 DAY PERIOD..BUT WILL NOT INTRO POPS AFTER FRI NITE
AT THIS TIME.
 MILLER

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/11
Hazardous weather outlook, Jun 15, 10:55 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED JUN 15 2005

OKZ004>048-050>052-TXZ083>090-161200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM ERICK... TO RINGLING...
TO TISHOMINGO... TO CALVIN.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN NOON
AND 5 PM... THEN AGAIN AFTER 10 PM THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND TONIGHT.

DISCUSSION...
SCATTERED ELEVATED THUNDERSTORMS... WHICH DEVELOPED ACROSS CENTRAL
AND WESTERN OKLAHOMA THIS MORNING HAVE PERSISTED EARLY THIS
AFTERNOON. AFTERNOON HEATING AND INCREASING AMOUNTS OF LOW LEVEL
INSTABILITY THIS AFTERNOON MAY AID THESE STORMS IN BECOME SURFACE
BASED. IF THIS OCCURS... THE STORMS WILL HAVE AN INCREASING
CHANCE OF BECOMING SEVERE... WITH LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO DEVELOP OVER THE
HIGH PLAINS THIS AFTERNOON...FROM NEW MEXICO NORTHWARD INTO MONTANA.
A MID-LEVEL DISTURBANCE WILL MOVE NORTHEAST AND EAST ACROSS THE
CENTRAL ROCKIES TODAY...AND IS EXPECTED TO FOCUS MORE INTENSE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON OVER THE HIGH PLAINS OF
COLORADO AND WESTERN KANSAS. THESE THUNDERSTORMS ARE LIKELY TO
ORGANIZE INTO A LARGER COMPLEX THIS EVENING...AIDED BY THE
DISTURBANCE APPROACHING FROM THE WEST AND ALSO BY A SOUTHWESTERLY
LOW-LEVEL JET THAT WILL STRENGTHEN OVER TEXAS AND OKLAHOMA. THE
THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST...MOST LIKELY ACROSS
NORTHERN AND EASTERN OKLAHOMA AFTER MIDNIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY RISKS. A CAPPING LAYER OF WARM
AIR AT MID LEVELS IS LIKELY TO PREVENT THE STORM COMPLEX FROM
BUILDING SOUTHWESTWARD INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS...SO THUNDERSTORM CHANCES WILL BE HIGHEST OVER ROUGHLY THE
NORTHEASTERN HALF OF OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE TONIGHT ALSO WILL LIKELY CONTAIN HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY STILL BE ONGOING THURSDAY MORNING OVER PARTS OF
CENTRAL AND EASTERN OKLAHOMA. ANOTHER COMPLEX OF THUNDERSTORMS IS
EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA THURSDAY NIGHT AND EARLY
FRIDAY. THUNDERSTORM CHANCES WILL DIMINISH BY THE WEEKEND.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL BE POSSIBLE AGAIN THURSDAY NIGHT...MAINLY OVER
THE EASTERN HALF OF OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30

In the hours before

Special weather statement, Jun 15, 8:07 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT WED JUN 15 2005

OKZ004-009-160230-
ELLIS OK-HARPER OK-
907 PM CDT WED JUN 15 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTH OF
ROSSTON TO SLAPOUT AT 907 PM CDT...MOVING EAST AT 50 MPH.

WIND GUSTS OF AROUND 40 MPH ARE POSSIBLE.
Special weather statement, Jun 15, 8:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT WED JUN 15 2005

OKZ004-005-009-010-160330-
ELLIS OK-HARPER OK-WOODS OK-WOODWARD OK-
957 PM CDT WED JUN 15 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTH OF
PLAINVIEW TO 7 MILES SOUTHWEST OF FORT SUPPLY AT 957 PM CDT...MOVING
EAST AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR
THE WEATHER SITUATION. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Vance AFB radar (KVNX), 48 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
June 15, 9:40 PM CST
Where
Woods County, Alva
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -98.667

Thunderstorm Wind, Blaine

When
June 16, 12:25 AM CST
Where
Blaine County, 7 mi W of Watonga
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.850, -98.550

Wind was measured by the Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457361, 5457362.